Tornadoes · United States · North Carolina · 2003
F0 tornado, Colerain, North Carolina, May 9, 2003
This F0 tornado ran 1.0 miles across Bertie County on May 9, 2003, touching down at 5:50 PM EDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 9, 2003
- Touchdown
- 5:50 PM EDT (21:50 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Bertie County
- Touchdown point
- 36.200, -76.770
- Lift-off point
- 36.200, -76.770
- Record number
- 1372
What the Weather Service recorded
Tornado (F0) downed several trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
17 minutes of warning. NWS AKQ issued a tornado warning for this county at 21:33 UTC, 17 minutes before the tornado touched down, in force until 22:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:33 UTC | 22:15 UTC | Tornado Warning | AKQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at May 9, 4:00 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 9, 4:00 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 400 PM EDT FRI MAY 9 2003 BUSY AFTERNOON...DEALING WITH SUPERCELLS. IMPRESSIVE GATE TO GATE ROTATION WITH MAIN CELL...AS IT MOVES SEWD. ENVIRONMENTAL SHEAR IMPRESSIVE WITH SW SFC FLOW...AND STRONG NW WINDS ALFT. THIS LINE TO CONTINUE SWD INTO N CAROLINA THIS EVENING. MORE SEVERE WX POSSIBLE TOMORROW AND AGAIN SUNDAY. COLD FRONT TO CLEAR THE AREA SUN NIGHT...SHOULD PUT AN END TO THE SEVERE WEATHER THREAT FINALLY. SOME QUESTIONS IN THE EXTENDED ABOUT RAIN CHANCES DAYS 6 AND 7...NEXT THU AND FRI...BUT WILL LEAVE OUT FOR NOW AS NO MODEL CONSENSUS YET AS TO HOW PROGESSIVE PATTERN WILL BE. FCSTID = 18 SBY 54 79 60 79 / 30 30 30 40 OXB 52 71 60 72 / 30 30 30 40 ECG 61 82 67 88 / 30 30 30 40 ORF 60 82 67 87 / 30 30 30 40 PHF 60 82 66 85 / 30 30 30 40 AKQ 62 84 66 88 / 30 30 30 40 RIC 61 82 64 87 / 30 30 30 40 FVX 62 84 66 88 / 30 30 30 40 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
Hazardous weather outlook, May 9, 5:30 AM EDT, 12 hours 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI MAY 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SWODY2 FOR FURTHER DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Local storm report, May 9, 4:52 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM JARRATT VA FX TORNADO
05/09/03 SUSSEX POSSIBLE TOUCHDOWN ON I95
NORTH OF JARRATT
MPRLocal storm report, May 9, 4:52 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OF EVENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM JARRATT VA FX TORNADO
05/09/03 SUSSEX POSSIBLE TOUCHDOWN ON I95
NORTH OF JARRATT
MPRLocal storm report, May 9, 5:03 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0503 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM DREWRYVILLE VA 75 MPH WIND GUST
05/09/03 SOUTHAMPTON
0453 PM DREWRYVILLE VA 1.75 IN HAIL
05/09/03 SOUTHAMPTON GOLF BALL HAIL COVERING
GROUND.
MPRLocal storm report, May 9, 5:08 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0508 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM SPAINVILLE VA WIND DAMAGE
05/09/03 NOTTOWAY ROOF BLOWN OFF ROCKY HILL
CHURCH ON RT 153. NUMEROUS
TREES DOWN.
MPRLocal storm report, May 9, 5:16 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0516 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM BOYKINS VA 1.75 IN HAIL
05/09/03 SOUTHAMPTON
MPRLocal storm report, May 9, 5:41 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0541 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM BUFFALO JUNCTION VA 1.75 IN HAIL
05/09/03 MECKLENBURG
MPRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Newport, NC (KMHX), 12:00Z
9.8 hours before the tornado, 158 km from the path. May 9, 2003.
- Mixed-layer CAPE
- 1522 J/kg
- Mixed-layer CIN
- -53 J/kg
- Surface CAPE
- 266 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 4.3 K/km
Newport, NC (KMHX), 00:00Z
2.2 hours after it, 158 km from the path. May 10, 2003.
- Mixed-layer CAPE
- 1942 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 2214 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.1
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Edenton_northea (EDE), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:00 UTC | 87.8 | 73.4 | 270° 5 kt | 1011.5 | ||
| 20:20 UTC | 87.8 | 71.6 | 270° 7 kt | 1011.5 | ||
| 20:40 UTC | 87.8 | 71.6 | 290° 6 kt | 1011.9 | ||
| 21:04 UTC | 87.8 | 71.6 | 280° 3 kt | 1011.5 | ||
| 21:20 UTC | 87.8 | 71.6 | 260° 3 kt | 1011.5 | ||
| 21:40 UTC | 86 | 71.6 | 0° 0 kt | 1011.9 | ||
| 22:03 UTC | 82.4 | 71.6 | 160° 6 kt | 1011.5 | ||
| 22:20 UTC | 80.6 | 73.4 | 70° 13 kt | 1010.8 | +RA | |
| 22:40 UTC | 71.6 | 66.2 | 110° 16 kt | 1013.2 | ||
| 23:01 UTC | 71.6 | 68 | 180° 16 kt | 21 | 1013.2 | -RA |
| 23:20 UTC | 71.6 | 64.4 | 170° 13 kt | 19 | 1012.9 | +RA |
| 23:41 UTC | 71.6 | 64.4 | 180° 15 kt | 1011.2 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norfolk radar (KAKQ), 90 km away, was scanning. The volume nearest the touchdown began at 21:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of May 9, 2003
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 9 | 1:55 PM EDT | F0 | Augusta, VA | 5.0 | 100 | |||
| May 9 | 2:20 PM EDT | F0 | Albemarle, VA | 15.0 | 100 | $10,000 | ||
| May 9 | 3:35 PM EDT | F1 | Amelia, VA | 6.0 | 200 | $50,000 | ||
| May 9 | 4:35 PM EDT | F0 | Sussex, VA | 8.0 | 100 | $10,000 | ||
| May 9 | 4:50 PM EDT | F0 | Southampton, VA | 4.0 | 100 | $20,000 | ||
| May 9 | 5:10 PM EDT | F0 | Northampton, NC | 1.0 | 50 | $10,000 | ||
| May 9 | 5:20 PM EDT | F1 | Hertford, NC | 7.0 | 100 | $30,000 | ||
| May 9 | 6:00 PM EDT | F0 | Chowan, NC | 1.0 | 50 | $10,000 | ||
| May 9 | 6:08 PM EDT | F0 | Vance, NC | 5.0 | 50 | $400,000 | ||
| May 9 | 6:30 PM EDT | F0 | Warren, NC | 0.5 | 20 | |||
| May 9 | 6:42 PM EDT | F1 | Washington, NC | 1.0 | 200 | $250,000 | ||
| May 9 | 7:20 PM EDT | F0 | Nash, NC | 0.2 | 20 | |||
| May 9 | 7:40 PM CDT | F0 | Sangamon, IL | 0.3 | 20 | |||
| May 9 | 9:10 PM EDT | F0 | Greene, NC | 0.1 | 25 | |||
| May 9 | 8:50 PM CDT | F0 | Caddo, OK | 0.2 | 25 | |||
| May 9 | 9:00 PM CDT | F1 | Caddo, OK | 1.0 | 100 | $40,000 | ||
| May 9 | 9:15 PM EST | F1 | Kosciusko, IN | 0.1 | 25 | $10,000 | ||
| May 9 | 9:17 PM CDT | F0 | Caddo, OK | 1.2 | 50 | $10,000 | ||
| May 9 | 9:25 PM CDT | F1 | Cass, MO | 3.0 | 50 | 1 | $1.0 million | |
| May 9 | 9:44 PM CDT | F0 | Cass, MO | 0.2 | 25 | |||
| May 9 | 9:53 PM CDT | F1 | Canadian, OK | 0.5 | 50 | $3,000 | ||
| May 9 | 10:10 PM CDT | F1 | Oklahoma, OK | 1.8 | 880 | 8 | $10 million | |
| May 9 | 10:15 PM CDT | F2 | Lafayette, MO | 10.0 | 300 | $500,000 | ||
| May 9 | 10:18 PM CDT | F1 | Oklahoma, OK | 0.5 | 50 | $20,000 | ||
| May 9 | 10:29 PM CDT | F3 | Oklahoma, OK | 17.8 | 1,320 | 2 | $7.0 million | |
| May 9 | 10:35 PM CDT | F0 | Saline, MO | 0.2 | 25 | |||
| May 9 | 10:52 PM CDT | F0 | Johnson, MO | 1.0 | 50 | $1,000 | ||
| May 9 | 11:06 PM CDT | F1 | Oklahoma, OK | 7.0 | 880 | $100,000 | ||
| May 9 | 11:49 PM CDT | F1 | Lincoln, OK | 8.1 | 880 | $500,000 | ||
| May 9 | 12:25 AM CDT | F1 | Creek, OK | 2.0 | 300 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.